I’ve had more than a few phone calls and emails this weekend from people who were worried that *maybe* their symptoms aren’t benzo withdrawal anymore. They ask if it’s possible to be suffering from benzo withdrawal 18, 24, 30, 36, or more months out. The answer is yes! It is definitely possible to still be suffering from benzo withdrawal symptoms that far out. And, it is possible to get hit with a nasty wave after having had some measurable improvements. Benzo withdrawal is a very unpredictable syndrome.

I had a setback at three years out. A doctor I saw told me that there was no way that what I was experiencing was benzo withdrawal. I was incredibly sick, and as you can imagine, worn out from the whole process. It was very hard to not believe my doctor. Sometimes, my fear and doubt couldn’t be kept at bay. I reluctantly tried a few medications to see if they improved the quality of my life. They did not, and in fact, made me feel worse. When my wave lifted, it was obvious that what I had experienced was “just” benzo withdrawal. Of course, as the years went by and I recovered more and more, it was clear that benzo withdrawal can hang around for quite some time, and can wax and wane until it finally goes away.

If you are suffering from benzo withdrawal symptoms and you are quite a ways out from your last pill, please don’t lose heart. Please don’t worry that you’ve suddenly developed some new strange illness. (Of course, see a doctor to rule out anything and to give you peace of mind.) It may seem impossible that you can have symptoms so many months past your last dose, but it is totally possible. Not only that, but it is very common! It’s also possible to get hit with a horrible wave or setback many, many, months out. (not everyone does, but some do, and it’s just part of the healing process.)

Hold onto the reality that we do heal. Benzo withdrawal does come to an end. We go on to live happy and healthy lives. You are going to heal, even if you’re still symptomatic quite a ways off. You are still going to heal even if you were getting much better but have suddenly been thrown into a wave that feels like you’re back in acute withdrawal. These fluctuations are normal. They don’t mean anything other than they are a part of the recovery process. Keep your chin up. Remember to hydrate, eat clean, whole foods, avoid alcohol, caffeine, processed foods, etc. Avoid vitamins and supplements that are known to flare up benzo withdrawal symptoms. Avoid stress. Avoid strenuous exercise. Learn to distract. Have patience, Practice gratitude. Try to be of service to others in some way. Learn to practice acceptance. These things go a long way to help us reduce our suffering during benzo withdrawal. Keep going. You are healing. Don’t worry. Everything in this present moment is perfect! You are healing.

Need Encouragement?

Need Encouragement?

Get the latest blog posts delivered to your inbox. 

You have Successfully Subscribed!